Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 12, NWS Kansas City, MO

March 9, 2020Howard County, Missouri

NWS Kansas City, MO issued this river flood warning at Mar 9, 2020, 4:39 PM CDT for Howard County, Missouri. It took effect at Mar 9, 2020, 6:40 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2020, 4:39 PM CDT (21:39 UTC)
In effect from
Mar 9, 2020, 6:40 PM CDT
Expired
Mar 10, 2020, 6:41 AM CDT
In force
12 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

County Howard County, MO

The radar

The Pleasant Hill radar (KEAX), 141 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Moniteau Creek near Fayette (FYTM7).

Action stage
11 ft
Minor stage
16 ft
Moderate stage
21 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06909500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Mar 9, 3:00 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Mar 9, 3:00 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
300 PM CDT Mon Mar 9 2020

.Discussion...
Issued at 300 PM CDT MON MAR 9 2020

Key Messages:

1. An isolated strong thunderstorm is possible this afternoon mainly
south and east of a Butler, MO to Moberly, MO line.

2. Hail to an inch and strong and gusty winds are possible in the
strongest cells.

This Afternoon: An upper-level storm system is moving over the area
with a dry slot moving over the southern half of the forecast area.
That has helped reduce the coverage of rain for the southern half of
the forecast area. But this may also break the clouds up a bit, lead
to some surface heating and subsequent instability. This is all
ahead of a cold front that is moving southeast across the forecast
area. That front would move into this slight instability and may
trigger isolated thunderstorms. This would all occur in an
environment with favorable shear. There's a lot of ifs but can't
rule out some thunderstorms. CAPE values of up to around 500 J/kg
will limit intensity and any activity that does form should move
quickly to the east northeast, out of the forecast area.

Rest of the Forecast: High pressure will move through the area
Tuesday, resulting in quiet weather and decreasing cloud cover
during the day. With the upper jet moving over the area, an active
weather pattern will continue through the region. One shortwave will
move through the area Tuesday night into Wednesday morning,
bringing another chance for rain before drying out during the
Wednesday. A stronger upper shortwave will move across the Upper
Midwest into the Great Lakes Thursday into Friday. This will push a
stronger cold front through the area Thursday/ Thursday afternoon.
Depending on the timing of that front, we should still be able to
climb into the 60s for most locations. There may also be a chance
for storms ahead of the front, mainly into central MO. Temperatures
look to be 10 to 20 degrees cooler for Friday in the wake of that
front. Our normal high for this time of year is still in the lower
40s, so this front really just gets us back to normal values heading
into the weekend.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1221 PM CDT MON MAR 9 2020

Low MVFR to IFR ceilings are expected to persist into the evening
hours and likely overnight. A cold front will move through the
area this afternoon, shifting winds to the north to northwest.
This front is between KSTJ and KFNB and will progress southward
with time this afternoon, clearing all terminals in the 21Z to
23Z time frame.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, Mar 9, 4:56 AM CDT, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
456 AM CDT Mon Mar 9 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
456 AM CDT Mon Mar 9 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

.Thunderstorms...
Isolated thunderstorms may occur within the greater area of rainfall
this afternoon, primarily along and south of Interstate 70. No
severe weather is expected at this time, but cloud to ground
lightning may occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

RLC

In the hours before

Special weather statement, Mar 9, 3:53 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
353 PM CDT Mon Mar 9 2020

KSZ057-060-092145-
Miami KS-Linn KS-
353 PM CDT Mon Mar 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MIAMI AND NORTHERN
LINN COUNTIES UNTIL 445 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm over
Parker, or 11 miles east of Garnett, moving east at 25 mph.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
La Cygne, Linn Valley, Parker, Fontana and Beagle.

LAT...LON 3827 9506 3841 9506 3852 9481 3841 9470
      3827 9471
TIME...MOT...LOC 2052Z 252DEG 22KT 3833 9504

Leighton

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 5:03 PM CDTSpecial Weather StatementEAXCass42 min
Mar 9, 5:14 PM CDTSpecial Weather StatementEAXBates31 min
Mar 9, 5:18 PM CDTRiver Flood WarningEAXCass, Henry, Johnson41 hr
Mar 9, 5:43 PM CDTRiver Flood WarningEAXCarroll40 hr
Mar 9, 3:53 PM CDTSpecial Weather StatementEAXMiami52 min

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.